Hemin

I have never been given hemin.  There were some hospitalizations, in the past, where this may have been considered (and possible have been appropriate), if it had been known what I was suffering through.   My hematologist doesn’t think it should be considered in my case.

Really, I am blessed, when you consider how bad some (most?) sufferers have it.   I hear stories of unbelievable pain and suffering.  It breaks my heart.  In those cases, I would imagine that hemin is a God send.   It appears that it is the next logical step after IV glucose; I saw one mention of 400g / day of glucose.  Personally, I hope never to have to use hemin, as I try to keep all pharmaceuticals to a minimum.

I haven’t looked into this topic in a couple years; since then, there has been an explosion of information.  However, after searching for about an hour, the majority of user responses that I have found, in regard to hemin, have been glowing reviews on the drug producer sites…go figure.

Anyway, here are the side effects:

  •   urinating less than usual or not at all;
  •  swelling, weight gain, feeling short of breath;
  •  fever;
  •   easy bruising or bleeding; or
  •  swelling, pain, or irritation around the IV needle.
  •     It is a blood product – subject to same contamination concerns of any blood product (infection, virus, etc)

This note was also on Drugs.com:
Get emergency medical help if you have any of these signs of an allergic reaction while taking hemin: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

 

This entry was posted in Attacks, General Porphyria Discussion. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *